MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Model Number G48732
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: non-healthcare professional.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.It is unknown if the user applied negative pressure or lubrication to the balloon prior to advancement through the endoscope accessory channel.The instructions for use direct the user: "to facilitate passage through the endoscope, apply negative pressure to the catheter." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use direct the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A possible contributing factor to balloon material damage is if the balloon is inflated beyond the maximum indicated inflation pressure.The instructions for use contain the following warning: ¿during dilation, do not inflate balloon beyond the maximum indicated inflation pressure.¿ over inflation can cause damage to the balloon dilator.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all hercules 3 stage balloon esophageal are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a balloon dilation procedure, the physician used a cook hercules 3 stage balloon esophageal.The balloon burst.On removal, it had shredded and lodged in the endoscope.Our attempts to collect additional information regarding patient outcome were unsuccessful.While the complainant did not specify if the patient experienced any adverse effects or required additional medical procedures due to this event, the information able to be collected does not reasonably suggest the patient was adversely impacted.
 
Additional Manufacturer Narrative
Occupation: non-healthcare professional.Investigation evaluation: used device: our laboratory evaluation of the product said to be involved confirmed the report.A functional test could not be performed due to the condition of the returned device.A visual examination showed that a large portion of the balloon material had detached along with the balloon tip.Only a small portion of the ruptured balloon material remained on the balloon.The detached portion of the balloon material and the balloon tip were not included in the return.The cannula located under the balloon material used to assist with balloon deflation had separated from the device.The cannula was included in the return.Kinks were observed in the catheter approximately 140 cm, 140.6 cm and 141.5 cm from the distal end.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.Returned, sealed device #1: our laboratory evaluation of the product could not confirm the report.During a functional test, a cook ds-60cc-s syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, lubrication was applied to the balloon and it was advanced through an olympus gif q20 endoscope with a 2.8 mm channel.On exiting the endoscope, the balloon was inflated with water.The balloon inflated as intended and held pressure.The balloon was deflated by applying a vacuum and removed from the accessory channel of the endoscope.No damage was observed in the balloon material on removal.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.Returned, sealed device #2: our laboratory evaluation of the product could not confirm the report.During a functional test, a cook ds-60cc-s syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, lubrication was applied to the balloon and it was advanced through an olympus gif q20 endoscope with a 2.8 mm channel.On exiting the endoscope, the balloon was inflated with water.The balloon inflated as intended and held pressure.The balloon was deflated by applying a vacuum and removed from the accessory channel of the endoscope.No damage was observed in the balloon material on removal.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.It is unknown if the user applied negative pressure or lubrication to the balloon prior to advancement through the endoscope accessory channel.The instructions for use direct the user: "to facilitate passage through the endoscope, apply negative pressure to the catheter." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use direct the user: "apply a lubricating agent to the balloon to facilitate passage through the endoscope accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A possible contributing factor to balloon material damage is if the balloon is inflated beyond the maximum indicated inflation pressure.The instructions for use contain the following warning: ¿during dilation, do not inflate balloon beyond the maximum indicated inflation pressure.¿ over inflation can cause damage to the balloon dilator.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all hercules 3 stage balloon esophageal are subjected to a visual examination to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.A review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The following was initially reported to the fda on 08-mar-2019 "during a balloon dilation procedure, the physician used a cook hercules 3 stage balloon esophageal.The balloon burst.On removal, it had shredded and lodged in the endoscope." the following additional information was received with the device on 06-may-2019: "using multiple balloon dilator to treat an esophageal stricture, the balloon inflated the first time with no problem.We re-inflated it and it was evident it had burst.When we tried to remove the balloon it had shredded and become lodged in the gastroscope.No injury to the patient on this occasion." our attempts to collect specific patient outcome information were unsuccessful.The missing portion of the balloon was not included in the return and the location is unknown.Because the complainant stated that there was no injury to the patient, we can conclude that this information does not reasonably suggest the patient was adversely impacted.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key8405068
Report Number1037905-2019-00118
Device Sequence Number10841083
Product Code KNQ
UDI-Device Identifier00827002487321
UDI-Public(01)00827002487321(17)190908(10)W3767383
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/08/2019
Device Model NumberG48732
Device Catalogue NumberHBD-15-16.5-18
Device Lot NumberW3767383
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2019
Initial Date Received by Manufacturer 02/13/2019
Supplement Date Received by Manufacturer05/06/2019
Initial Report FDA Received Date03/08/2019
Supplement Report FDA Received Date05/31/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE, UNKNOWN MAKE AND MODEL.